Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, July 29 to 30, 2003

July 29 to 30, 2003 · NWS OUN · 17 events in 7 counties and zones

10 thunderstorm wind, 5 hail, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 2:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 29, 2:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
328 PM CDT TUE JUL 29 2003

MERGER OF WEAK COLD AND SURFACE TROUGH OVER SOUTHERN OKLAHOMA WILL
REMAIN THE PRIMARY LIFTING MECHANISM FOR ISOLATED TO WIDELY
SCATTERED TSRA OVERNIGHT...WHILE UPSLOPE FLOW ACROSS COLORADO AND
WEST TEXAS COULD ALLOW DEVELOPMENT TO SPREAD INTO NORTHWEST PARTS OF
THE AREA. THE WEAK COLD FRONT MAY ALLOW ADDITIONAL DEVELOPMENT
DURING THE DAY ON WEDNESDAY. MEANWHILE...A SECONDARY COLD FRONT IS
PROJECTED TO MOVE INTO SOUTHERN KANSAS BY LATE WEDNESDAY. GIVEN THE
DEGREE OF UNCERTAINTY WITH REGARD TO ITS TIMING AND STRENGTH...AND
THE WEAK CAPPING INVERSION THAT IS EXPECTED TO PERSIST OVER THE AREA
UNTIL THIS TIME...HAVE INCLUDED 20 POPS FOR ALL AREAS WEDNESDAY
NIGHT AND FOR EASTERN AREAS EARLY THURSDAY.

LOW POPS APPEAR JUSTIFIED FOR NORTHERN SECTIONS OF OKLAHOMA FRIDAY
NIGHT AND SATURDAY AND FOR LESSER PORTIONS OF THE SAME AREAS SUNDAY
AND SUNDAY NIGHT BEFORE THE GREAT LAKES UPPER LOW WEAKENS AND MOVES
EAST...WHILE THE MID/UPPER LEVEL RIDGE BUILDS EASTWARD OVER THE AREA.

OKC   70   92   70   96  / 20    5   20   20
HBR   69   92   68   97  / 20   20   20   10
SPS   71   96   71   97  / 20   20   20   10
GAG   64   90   64   98  / 20    5   20   10
PNC   68   92   68   96  /  5    5   20   20
DUA   73   97   72   95  / 20   20   20   20

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Jul 29, 10:55 AM CST, 4 hours 5 minutes before
OKZ004>048-050>052-TXZ083>090-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ALTHOUGH SCATTERED THUNDERSTORMS WILL BE SEEN...NO ORGANIZED SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED.

DISCUSSION...A WEAK COLD FRONT WILL BECOME STATIONARY OVER PORTIONS
OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THIS FRONT WILL ACT AS
A LIFTING MECHANISM FOR THUNDERSTORM DEVELOPMENT. MOST OF THE
ACTIVITY IS EXPECTED ALONG AND JUST NORTH OF THE FRONT...MAINLY
AFFECTING AREAS NEAR AND SOUTH OF INTERSTATE 40.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH AND EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON THROUGH
EARLY EVENING ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
PRE-FRONTAL TEMPERATURES AT OR ABOVE 100 WILL ENHANCE THE FIRE
DANGER. REFER TO OUR FIRE DANGER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THE FRONT WILL MOVE VERY LITTLE THROUGH WEDNESDAY...KEEPING A CHANCE
FOR STORMS IN THE SOUTH THROUGH WEDNESDAY NIGHT. CHANCES FOR STORMS
WILL ALSO BE SEEN THIS WEEKEND...PRIMARILY OVER NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
HOT AND DRY CONDITIONS ARE EXPECTED TO PERSIST...SO THE FIRE DANGER
WILL REMAIN VERY HIGH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

11

In the hours before

Local storm report, Jul 29, 11:02 AM CST, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1202 PM CDT TUE JUL 29 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    9 NW BUFFALO              OK   WIND DAMAGE
07/28/03   HARPER                         TREE LIMBS DOWN

The radar

The Norman radar (KTLX), 59 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
July 29, 3:00 PM CST
Where
Seminole County, 4 mi W of Sasakwa
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.200, -96.650

Strong winds damaged a porch, several T.V. antennas, and removed some shingles from a couple of homes. A shop building was also overturned along with several trees damaged. This occurred near the intersection of NS360 and Highway 56.

Hail, Greer

When
July 29, 4:20 PM CST
Where
Greer County, Mangum
Measured
1 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -97.450

Hail damaged a screen door and broke windows in a few businesses.

Thunderstorm Wind, Greer

When
July 29, 4:25 PM CST
Where
Greer County, Mangum
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.150, -97.017

Several tree limbs and power poles were downed across the town. Sheet metal was also peeled from several carports.

Hail, Garvin

When
July 29, 11:21 PM CST
Where
Garvin County, Lindsay
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -97.450

Thunderstorm Wind, Garvin

When
July 29, 11:25 PM CST
Where
Garvin County, Lindsay
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -96.583

Several trees and power poles were downed. One tree fell on a car while another, approximately five feet in diameter, fell on a house.

Thunderstorm Wind, McClain

When
July 29, 11:30 PM CST
Where
McClain County, 7 mi WSW of Payne
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Several eight inch diameter tree limbs were downed.

Thunderstorm Wind, Cleveland

When
July 30, 12:05 AM CST
Where
Cleveland County, Norman
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

A fence and several tree limbs were downed at Southeast 24th Avenue and Lindsay Street.

Hail, Cleveland

When
July 30, 12:12 AM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
35.267, -96.817

Hail was observed near the intersection of Southeast 12th Avenue and Cedar Lane which is south of Highway 9 and a half a mile west of Highway 77.

Thunderstorm Wind, McClain

When
July 30, 12:15 AM CST
Where
McClain County, Wayne
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.883, -99.500

Several four inch diameter tree limbs were downed.

Lightning, Seminole

When
July 30, 1:00 AM CST
Where
Seminole County, Seminole
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -97.450

Lightning struck a small steeple on top of the BancFirst branch building removing the center of the roof and causing a fire. The lightning hit near the intersection of Highway 99 and Reed Street.

Thunderstorm Wind, Pottawatomie

When
July 30, 1:30 AM CST
Where
Pottawatomie County, Earlsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
34.883, -99.500

Two large power poles were downed.

Thunderstorm Wind, Seminole

When
July 30, 1:45 AM CST
Where
Seminole County, 3 mi SE of Seminole
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.833, -97.600

Several six inch diameter tree limbs were downed.

Lightning, Garfield

When
July 30, 3:30 AM CST
Where
Garfield County, 5 mi SW of Waukomis
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.217, -97.450

A lightning strike started an oil tank battery fire which destroyed two oil storage tanks.

Thunderstorm Wind, Cleveland

When
July 30, 5:00 AM CST to 5:30 AM CST
Where
Cleveland County, Norman
Measured
68 kt (78 mph) measured gust
Property damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.833, -97.600

Sustained winds above 50 mph and wind gusts above 60 mph were measured by the Oklahoma mesonet site in Norman for almost 30 minutes. The highest measured wind gust was 79 mph. Numerous trees, power poles, and fences were downed across town. A car was damaged when a tree fell on it. Many homes sustained roof damage. Three semi tractor trailers were overturned on Interstate 35 near the Tecumseh Road exit. Briggs and Stratton and the National Guard Maintenance facility sustained roof damage. Portions of both metal roofs were damaged. Stock was damaged at Briggs and Stratton due to water that came in after roof was removed. Garage doors were also pushed in at the National Guard facility. Max Westheimer Airport also sustained some damage. A hanger roof was damaged along with several airplanes moved. At least two airplanes were overturned. The worst damage occurred in northwest portions of the city.

Hail, Cleveland

When
July 30, 5:05 AM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.867, -97.650

Hail fell near Tecumseh Road and Northwest 36th Street.

Hail, Cleveland

When
July 30, 5:12 AM CST
Where
Cleveland County, Norman
Measured
1.75 in hail
Property damage
$500,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Hail combined with almost 80 mph wind gust caused hail damage in northwest portions of the city. Several windows were broken and holes put in window screens. Numerous homes sustained roof damage also.

Thunderstorm Wind, Pottawatomie

When
July 30, 5:30 AM CST
Where
Pottawatomie County, Macomb
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.917, -97.317

Several four inch diameter tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370599, 5370242, 5370243, 5370244, 5370245, 5370246, 5370316, 5370598, 5370317, 5370600, 5370318, 5370319, 5370601, 5370320, 5370321, 5370596, 5370597.